Drug allergies can cause severe side effects and even be fatal. That’s why it is important to consult a professional to determine your allergies.
David Khan, M.D., FAAAAI
Allergy & Immunology Specialist, Professor of Internal Medicine and Pediatrics, University of Texas Southwestern Medical Center in Dallas
If you have taken over-the-counter or prescription medications, have likely experienced an adverse reaction such as nausea, diarrhea, vomiting, or fatigue. While annoying and often uncomfortable, most of these reactions – more commonly referred to as side effects – are mild and not caused by an allergy to the drug.
True drug allergies, on the other hand, account for about 5% to 10% of such reactions and may have the potential to be life-threatening. Symptoms typically include skin rashes, hives, itchy skin or eyes, swollen lips or difficulty breathing, or wheezing.
In rare cases, a severe, life-threatening allergic reaction, called anaphylaxis, can occur. Common symptoms include shortness of breath, light-headedness, throat tightness, flushing, a red, itchy rash, cramping, vomiting and diarrhea.
In extreme cases, it can also cause loss of consciousness and shock. This condition requires immediate medical treatment.
Any drug can cause an allergic reaction, but the most common culprits are antibiotics, painkillers such as ibuprofen and aspirin, anticonvulsants, monoclonal antibody therapy, and chemotherapy.
The drug most often reported to cause allergic reactions is the antibiotic penicillin.
Knowing the difference between an adverse reaction and a true drug allergy is important because an improperly identified drug allergy can lead to other problems.
For example, in the case of penicillin, about 10% of Americans have a penicillin allergy listed in their medical records, but only about 1% are actually allergic. This is because many drug allergies fade over time.
In fact, nearly half of patients with a confirmed penicillin allergy lose it within five years. After 10 years, the percentage increases to 80%. That means many patients are being treated with alternative antibiotics that can be less effective, more expensive, or have a higher risk of side effects.
Alternatives can be complicated so find an allergist
Studies show that patients who have a penicillin allergy listed in their chart end up staying in the hospital longer, requiring more outpatient visits, and visiting the emergency room more often. There’s even a higher rate of death in some of those patients.
Some alternatives to penicillin can also spur the growth of antibiotic-resistant bacteria. Infections with such bacteria are hard to treat. And they can potentially be fatal.
Complicating the issue further is the fact that some adverse reactions may be caused by the infection or virus the person is being treated for and have nothing to do with the drug being administered but is often blamed for the reaction.
An allergist can help you determine whether you have a true drug allergy through skin testing and/or oral challenges. It’s important to get tested before you need the medication again. That can help avoid unnecessary delays in treatment.
To find a board-certified allergist in your area, go to https://allergist.aaaai.org/find/.